Hail, Madison
- When
- June 23, 1:22 PM CST
- Where
- Madison County, Meridianville
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.850, -86.567
Penny sized hail was reported.
A line of strong to severe thunderstorms rolled through the Tennessee Valley along a cold front. The storms produced hail up to golf ball sized, sporadic wind damage, and a severe lightning injury to one person.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A line of strong to severe thunderstorms rolled through the Tennessee Valley along a cold front. The storms produced hail up to golf ball sized, sporadic wind damage, and a severe lightning injury to one person.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 1:00 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 200 PM CDT FRI JUN 23 2006 .DISCUSSION... JUST ABOUT EVERYONE IS SEEING BENEFICIAL RAINS THIS AFTERNOON...WITH THE NOTABLE EXCEPTIONS SEEMING TO BE DOWNTOWN FLORENCE AND THE IMMEDIATE HUNTSVILLE AREA. GO FIGURE. EVERY ONE OF THE MODELS COMPLETELY MISSED THE ONGOING ACTIVITY...WHICH MAKES THE FORECAST FOR THE NEXT 36 HOURS OR SO VERY DIFFICULT. THANKS TO THE CONVECTION...18Z TEMPS WERE ALL OVER THE MAP BUT RANGED FROM A RAIN-COOLED 74 IN DECATUR TO A NOT-RAIN-COOLED 91 IN ALBERTVILLE. DEWPOINTS WERE IN THE MID 60S. THE ILL-DEFINED WEAK SURFACE FRONT STRETCHES ALONG I-40 IN ARKANSAS...THEN UP INTO CENTRAL KENTUCKY. SHORT TERM (TONIGHT THROUGH MONDAY EVENING)... FIRST...THE PRELIM DIGITS FOR POPS TONIGHT ARE FROM THE PREVIOUS FORECAST...ARE LIKELY TOO HIGH...AND WILL BE REVISED BEFORE FINAL ISSUANCE. IT APPEARS THIS ACTIVITY IS GOING TO BE THE BULK OF IT FOR THE EVENING. THE SURFACE FRONT WILL REMAIN NORTH/WEST OF US THROUGH THE NIGHT. BUT A SMALL CHANCE OF RAIN MAY STILL EXIST. THE SURFACE FRONT WILL BATTLE TO GET THROUGH THE TENNESSEE VALLEY ALL WEEKEND...SO RAIN CHANCES CONTINUE ON SATURDAY...BEGINNING TO SUBSIDE ON SUNDAY. PROBABLY THE FRONT WILL HANG UP IN THE MOUNTAINS FOR A WHILE (THIS IS FAIRLY TYPICAL) SO WILL TAKE A LITTLE BETTER RAIN CHANCE IN OUR EASTERN COUNTIES SUNDAY AND MONDAY. I SHOULD NOTE THAT THERE IS A POSSIBILITY FOR SOME STRONG STORMS AGAIN ON SATURDAY. THE CHARACTER OF THE STORMS SHOULD BE FAIRLY SIMILAR TO TODAY (DISORGANIZED MULTICELLS)...AND AN ISOLATED DAMAGING WIND GUST OR STORM WITH LARGE HAIL CANNOT BE RULED OUT. OVERALL THE THREAT ON SATURDAY IS LESS THAN TODAY. EXTENDED (TUESDAY THROUGH FRIDAY)... SLIGHTLY COOLER (NOT 95-100) AND DRIER AIR SHOULD SLOWLY FILTER IN BY MONDAY AND TUESDAY. LOWS MONDAY NIGHT AND TUESDAY NIGHT COULD DROP INTO THE LOWER 60S...SOME NICE RELIEF FOR LATE JUNE. BASED ON A SUBSIDENCE PATTERN AND A DISTINCT DRYING TREND IN THE ATMOSPHERIC COLUMN...HAVE DRIED OUT TUESDAY...AND KEPT WEDNESDAY AND THURSDAY DRY. I WOULD NOT ENTIRELY RULE OUT THERE BEING A SHOWER OR STORM ANY OF THOSE DAYS...BUT THE CHANCE OF RAIN IS ONLY 5 TO 15 PERCENT...NOT ENOUGH TO MENTION THIS FAR OUT. NOTE TO USERS... THE KHTX RADAR IS MORE THAN DOUBLE OVER-ESTIMATING THE ACTUAL RAINFALL THAT IS OCCURRING WITH TODAYS STORMS. IN GENERAL...YOU CAN DIVIDE THE PRECIP ESTIMATES BY TWO TO GET A FAIRLY DECENT REPRESENTATION OF GROUND TRUTH. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 71 89 68 88 / 50 30 20 20 SHOALS 70 89 67 88 / 50 30 20 10 CULLMAN 71 89 68 88 / 40 30 20 20 FAYETTEVILLE 70 88 67 87 / 50 30 20 20 ALBERTVILLE 71 89 69 89 / 40 40 20 20 FORT PAYNE 71 89 68 88 / 40 40 20 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JE/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT FRI JUN 23 2006 ALZ001>010-016-TNZ076-096-097-241000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CDT FRI JUN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THROUGH TONIGHT... A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING OVER THE AREA EAST OF I-65. THE MAIN THREATS WITH SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. OTHERWISE...HEAT AND HUMIDITY WILL BE A FACTOR ONCE AGAIN TODAY. WHERE RAIN DOES NOT OCCUR...HIGHS IN THE MID TO UPPER 90S COMBINED WITH HIGH HUMIDITY WILL CAUSE HEAT INDICES TO APPROACH 100 DEGREES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A SERIES OF WEAK DISTURBANCES WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST OVER THE WEEKEND. A MORE SEASONABLE PATTERN WILL TAKE SHAPE FOR EARLY NEXT WEEK...RESULTING IN TYPICAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THROUGH THIS EVENING. WRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1156 AM CDT FRI JUN 23 2006 ALZ005-231745- LIMESTONE- 1156 AM CDT FRI JUN 23 2006 ...SIGNIFICANT WEATHER ALERT FOR WESTERN LIMESTONE COUNTY UNTIL 1245 PM CDT... AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF ROGERSVILLE...OR 12 MILES WEST OF ATHENS...MOVING EAST AT 5 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CAIRO. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1202 PM CDT FRI JUN 23 2006 ALZ004-007-231745- LAWRENCE-MORGAN- 1202 PM CDT FRI JUN 23 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHEAST LAWRENCE AND WESTERN MORGAN COUNTIES UNTIL 1245 PM CDT... AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF TRINITY...OR 10 MILES WEST OF DECATUR...MOVING EAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TRINITY. DECATUR. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1246 PM CDT FRI JUN 23 2006 ALZ005-006-231830- LIMESTONE-MADISON- 1246 PM CDT FRI JUN 23 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHEAST LIMESTONE AND NORTHERN MADISON COUNTIES UNTIL 130 PM CDT... AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF ARDMORE TO 10 MILES WEST OF HARVEST...MOVING EAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HOLLAND GIN. BETHEL. TONEY. ELKWOOD. HAZEL GREEN. THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 105 PM CDT FRI JUN 23 2006 ALZ016-231845- CULLMAN- 105 PM CDT FRI JUN 23 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHWEST CULLMAN COUNTY UNTIL 145 PM CDT... AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF ADDISON...OR 13 MILES SOUTHWEST OF HARTSELLE...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BATTLEGROUND. WEST POINT. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL CAIRO 34.87N 87.14W
06/23/2006 E0.25 INCH LIMESTONE AL PUBLIC
PEA SIZE HAIL WAS REPORTED AT A GROCERY STORE IN CAIRO.
0111 PM HAIL MERIDIANVILLE 34.85N 86.57W
06/23/2006 E0.75 INCH MADISON AL BROADCAST MEDIA
PENNY SIZE HAIL WAS REPORTED IN MERIDIANVILLE.
0127 PM HAIL MERIDIANVILLE 34.85N 86.57W
06/23/2006 E1.75 INCH MADISON AL EMERGENCY MNGR
MADISON COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED
MARBLE TO GOLFBALL SIZE HAIL IN MERDIANVILLE.
0127 PM TSTM WND DMG 9 ENE HUNTSVILLE 34.78N 86.44W
06/23/2006 MADISON AL EMERGENCY MNGR
HUNTSVILLE UTILITY REPORTED POWER OUTAGES IN THE RYLAND
COMMUNITY.
0141 PM TSTM WND DMG WINCHESTER 35.19N 86.11W
06/23/2006 FRANKLIN TN EMERGENCY MNGR
TREES AND POWERLINES REPORTED DOWNED IN THE WINCHESTER
AREA BY EMERGENCY MANAGEMENT OFFICIALS.
&&
KWEBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT FRI JUN 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND GST 1 N WINCHESTER 35.20N 86.11W
06/23/2006 E60.00 MPH FRANKLIN TN TRAINED SPOTTER
TRAINED SPOTTER REPORTED WINDS ESTIMATED AT 60 MPH JUST
NORTH OF WINCHESTER.
0156 PM HAIL 7 ENE ARAB 34.37N 86.39W
06/23/2006 E0.25 INCH MARSHALL AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN THE SCANT CITY AREA.
&&
KWEBERThe Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Penny sized hail was reported.
Golf ball sized hail was reported.
Power outages reported likely due to high winds.
A male was struck by lightning while working on a boat beneath an open air carport at his residence. The person experienced second and third degree burns to his chest. Other specific injury information was unavailable. The person was airlifted to a burn unit in Nashville, Tennessee for treatment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513783, 5513784, 5513785, 5513786.